Hi Dave:
 
I am SO glad I found your site! 
 
My 9 year old cat, Spooky, is in the ER  tonight, fighting for his life.  He is in acute renal failure  all because he was given Metacam.
 
On Feb. 14,  his vet prescribed Metacam to help with  pain management of an injured kneecap.   She also said it would help with the pain from his scheduled
dental surgery on Feb. 19.    Fortunately, he had no extractions,  just tarter and some inflammation. He came thru everything fine - x-rays showed his kneecap was healing - and I was told the soreness from the dental cleaning would be gone in a day or two but that I should continue giving him  Metacam for the next 3 days (Feb 21, 22,23) .  
 
This past week (I first noticed things on Monday 3/2) I noticed he was sleeping ALOT and eating very little.  As the week  progressed, he just didn't seem himself.  He didn't hide like he normally does when ill - just slept and when he did move it was like he was doing things in slow-motion - very slowly - lethargic. On one occasion he vomited - no food, just a little white frothy stuff.  I was concerned, but not alarmed because he'd exhibited some of these symptoms on several other occasions and they usually passed after a few days.    I thought his knee might be bothering him or he was simply "under the weather".   
 
However, last night, he vomited the white frothy stuff again and went to bed without eating.   To all appearances, he LOOKED o.k.,  he was moving around, but I just felt something  wasn't right. 
 
His regular vet wasn't on duty today , but I brought him in anyway.  And am I glad I did!  They did blood work and that's when they discovered he was in acute renal failure.  
The new vet that attended him, told me that at the time of the surgery his BUN number was something like 38 - this afternoon that figure was 168! She told me that his condition was, in her opinion, due to the Metacam and if I had waited until Monday to bring him in, he probably would have died.  She said that acute renal failure is something that happens in a "small percentage of cats".   
 
When I left, they had him on IV fluids and I'll be visiting the hospital tomorrow to see how he's doing and if the numbers show any improvement.  No one can tell me what his 
chances are for making it thru this or if he will suffer permanent kidney damage.
 
I am sick and scared and angry!  How could this have happened?  Don't these people KNOW that acute renal failure is a side effect of this drug?  And if they DO know this, why would they prescribe it so casually?  Why don't they TELL pet owners what the risk is?  Had I known this could happen, I NEVER would have given it to Spooky!
And since he was almost healed,  I'm asking myself, now,  why was he given this drug in the first place?    
 

Update 4/6/09

On the night of March 7, 2009, I wrote about my 9 year old cat Spooky who was admitted to an ER hospital in acute renal failure due to the use of the drug Metacam (meloxicam) prescribed by his longtime veterinarian at Town and Country Veterinary Hospital. 
 
Being shocked, angry and not having the actual dosage information before me, I'd previously written that I "should continue giving him the drug for the next 3 days (Feb 21, 22,23)."    This is totally incorrect and I apologize for any confusion this may have caused.   The complete and correct dosage regime my cat was given and I followed was:  0.9cc for 1 day starting on Feb 15;   0.45cc once daily for 2 days on Feb. 16 and 17; and then 0.1cc every 3-4 days.  Because his dental surgery was scheduled for Feb. 19, he received the 0.1cc dose on Feb. 21 and again on Feb. 25. 
 
On Monday, March 2nd (but probably over the Feb 28 weekend), he exhibited his first symptoms, but I didn't know they were symptoms because his vet had not told me what to look for in case something should go wrong.  What I WAS told when I asked if I should be concerned about this medication - and I DID ask - was that I shouldn't worry - " the dose was so small, it couldn't harm Spook."  As I've continued to research what was done and not done  to  my cat, I've been asked by at least 2 veterinarians why this medication was prescribed in the first place and why the dosage was so high?  I honestly don't have an answer.  Other than a slight lameness in his right back leg and inflammation from dental work (NO extractions) I can think of nothing now that would justify prescribing such a powerful  drug made specifically for dogs who are in terrible pain from severe osteo-arthritis.  X-rays on his leg  and bloodwork done on Feb 19 (the day of his dental surgery)  support this:  his BUN read 26 (not 38 as I previously wrote) and his CRE. was 1.4 - all within normal range.
 
On March 7, reading from the original lab work,  his BUN spiked to 168, PHOS. was 18.7, CRE. was 18.4 and CA was 10.8. 
 
What this proves is that Spooky went into Town and Country Veterinary Associates healthy with NO medical issues, yet, when he came out he was basically staring at a death sentence.     But a  week would pass before we would know this!
 
As of this posting, Spook has been home with me for 2 weeks and continues to fight bravely for his life.  He subsists on sub-Q fluids given twice a day,  liquid Aluminum Hydroxide 2X a day,  10mg of Famotidine daily and whatever amount of food I can get into him by hand feeding.  It is a grueling nightmare for him and me but mostly for him because he has always been a proud, independent, spirited animal and can't understand that his life depends on these things.
 
Every day that I wake and work and just sit quietly with him beside me I am grateful.  But I know his prognosis is not good.  He is thin now and gaunt, like a little old man.  He has no appetite and doesn't want to eat.  Formerly a healthy 15 lbs., his weight dropped to 12 lbs. on March 12 and continues to fall. The latest blood test lists his BUN at 88, CRE. at 7.1 and PHOS. at 13.8.     He will never recover the former health of his kidneys.  His life has been drastically cut short. 
 
But apparently this is o.k.  In the world of  Veterinary medicine I've come to understand that while all this "is unfortunate", no one is responsible.  The fact that his former veterinarian acted irresponsibly by giving him an "off-label" drug used for dogs only and did not tell me of the risks or side effects or monitor him has nothing to do with nothing.    At one point, in  reciting  his formerly healthy  bloodwork numbers in a message  to me over the phone,  she tells me that, "Yes, Spook was healthy at the time of his dental procedure, but she's  done nothing wrong."         That is not just SO outrageous, it's  heartless!